Arizona, 2024

Flash Flood and Hail in Arizona, July 14 to 15, 2024

July 14 to 15, 2024 · NWS FGZ · 2 events in 1 county or zone

A ridge of high pressure was centered over the Four Corners and brought deep monsoon moisture into Arizona. A decaying complex of thunderstorms over northern Mexico also helped to increase moisture across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A ridge of high pressure was centered over the Four Corners and brought deep monsoon moisture into Arizona. A decaying complex of thunderstorms over northern Mexico also helped to increase moisture across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 14, 4:45 PM MST, 30 minutes earlier.

Area forecast discussion, Jul 14, 4:45 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
445 PM MST Sun Jul 14 2024

.SYNOPSIS...Scattered showers and thunderstorms are expected
each day through next week as we enter into an active monsoon
pattern. Temperatures will remain near average during this time
with typical afternoon winds.

&&

.DISCUSSION...High pressure aloft was centered over Colorado and
the Four Corners region during the afternoon, set to remain in
place through Monday. Starting Tuesday the high will begin a
gradual shift westward and amplify under the influence of a
strengthening trough over the eastern United States and a
stationary trough just off the west coast.

For Today...The morning sounding at Flagstaff indicated a bit
more low level moisture and instability. In addition, model
soundings further south are indicating a similar trend with
increased moisture and instability. As a result, expecting more
widespread activity from the Mogollon Rim southward than observed
on Saturday. A few pulse severe thunderstorms will be possible
over Yavapai County with a mixed layer CAPE of 500-1000 J/kg.
Elsewhere, isolated activity. We did lower the chances for
precipitation for late this evening and after midnight to a
generic 10-20% since there is very low confidence in any
particular area receiving showers overnight.

On Monday...The high stays put. Moisture will continue to
increase as flow from over the Gulf of California is open for
business. Daytime vertical mixing will help entrain some of the
Gulf moisture into the high circulation but also diurnal
valley/mountain flow will help push moisture northward. The result
will be another round of scattered showers from the Mogollon Rim
southward with activity tending toward isolated further north.
Would not be surprised to see a couple severe thunderstorms and
localized flooding across portions of Yavapai and Gila Counties.

From Tuesday onward...The high center wobbles westward across
Arizona eventually amplifying over the Great Basin late in the
week. As a result, we will see a continued increase in monsoon
moisture through the week for the reasons mentioned in the first
paragraph. The pattern will also become more favorable for the
development of thunderstorm complexes over northwest Mexico mid to
late in the week for an additional source of moisture from the
south. The result will be a gradually increasing trend in the
coverage of showers and storms heading toward the end of the week.

&&

.AVIATION...Monday 15/00Z through Tuesday 16/00Z...VFR conditions outside
of storm activity. Scattered TSRA/SHRA moving westward from a KFLG-
KPAN-KSOW line at 00Z toward Yavapai County including KPRC through
the evening hours, with MVFR conditions and hail in the stronger
storms. Gusty and erratic outflow winds 30-40 kts, otherwise W-SW
winds 10- 20 kts. Another round of scattered storms develop after
19Z Monday.

OUTLOOK...Tuesday 16/00Z through Thursday 18/00Z...VFR conditions
outside of storm activity. Scattered SHRA/TSRA with MVFR or lower
possible, mainly between 19Z-03Z each day. Gusty and erratic outflow
winds in vicinity of storms. Otherwise, west winds 10-20 kts.

&&

.FIRE WEATHER...Monday and Tuesday...Isolated to scattered showers
and thunderstorms are expected across northern Arizona, most
numerous from the Mogollon Rim and locations south. Outside of
gusty/erratic outflow winds at 35-45 mph, expect west to northwest
winds around 5-15 mph each afternoon. Little change in daytime
temperatures.

Wednesday through Friday...Monsoonal moisture will remain across the
region with scattered to widespread shower and thunderstorm activity
each day. West to northwest winds around 5-15 mph each afternoon
with little change in high and low temperatures.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...McCollum
AVIATION...JJ
FIRE WEATHER...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Jul 14, 4:14 PM MST, 1 hour 1 minute before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
414 PM MST Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     Hail             1 NE Payson             34.25N 111.31W
07/14/2024  M0.50 Inch       Gila               AZ   Public

0408 PM     Hail             Payson                  34.24N 111.32W
07/14/2024  E0.50 Inch       Gila               AZ   Public

            Report from mPING: Half-inch (0.50 in.).

0410 PM     Hail             1 W Payson              34.25N 111.34W
07/14/2024  E0.50 Inch       Gila               AZ   Public

&&
Local storm report, Jul 14, 4:15 PM MST, 1 hour before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
415 PM MST Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0144 PM     Hail             2 SE Prescott Airport   34.63N 112.41W
07/14/2024  M0.50 Inch       Yavapai            AZ   Public

&&

bak
Special weather statement, Jul 14, 4:26 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
426 PM MST Sun Jul 14 2024

AZZ015-150000-
Western Mogollon Rim-
426 PM MST Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT COCONINO COUNTY THROUGH 500 PM
MST...

At 425 PM MST, Doppler radar was tracking a strong thunderstorm near
Bellemont, or 12 miles northwest of Flagstaff, moving north at 20
mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Valley, Bellemont, Maine, Camp Navajo, Government Prairie,
Humphreys Peak, Kachina Peaks Wilderness, Riordan, Agassiz Peak,
Arizona Snowbowl, Garland Prairie, Rogers Lake, Inner Basin
Pumphouse, Lava River Cave, A1 Mountain, Parks, Wing Mountain, and
Flagstaff Ranch.

This includes the following highways...
 Route 66 near mile marker 192.
 Interstate 40 between mile markers 175 and 192.
 Highway 180 between mile markers 221 and 232.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3513 11175 3516 11199 3539 11203 3535 11163
TIME...MOT...LOC 2325Z 169DEG 16KT 3527 11186

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Konieczny
Special weather statement, Jul 14, 4:47 PM MST, 28 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
447 PM MST Sun Jul 14 2024

AZZ016-018-150015-
Northern Gila County-Eastern Mogollon Rim-
447 PM MST Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT GILA AND NAVAJO COUNTIES THROUGH
515 PM MST...

At 447 PM MST, Doppler radar was tracking a strong thunderstorm near
Brushy Top Mountain, or 27 miles south of Forest Lakes, moving
northwest at 65 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Valley View Point, Chediski Mountain, Cibecue Airport, Cibeque Falls,
Grasshopper Butte, Grasshopper, Cibecue, Brushy Top Mountain,
Chediski Peak, Cibeque Peak, and Sierra Ancha Wilderness.

This includes Highway 60 between mile markers 298 and 303.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3374 11088 3425 11078 3423 11040 3383 11039
      3382 11043 3383 11051 3385 11057 3380 11067
      3378 11069
TIME...MOT...LOC 2347Z 113DEG 57KT 3395 11069

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Konieczny
Local storm report, Jul 14, 4:50 PM MST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Flagstaff AZ
450 PM MST Sun Jul 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     Hail             1 NNE Payson            34.25N 111.32W
07/14/2024  E0.70 Inch       Gila               AZ   Trained Spotter

&&

BAK
Special weather statement, Jul 14, 5:08 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
508 PM MST Sun Jul 14 2024

AZZ008-012-015-016-038-150045-
Little Colorado River Valley in Coconino County-Western Mogollon
Rim-Yavapai County Mountains-Oak Creek and Sycamore Canyons-Eastern
Mogollon Rim-
508 PM MST Sun Jul 14 2024

...A STRONG THUNDERSTORM WILL IMPACT YAVAPAI AND COCONINO COUNTIES
THROUGH 545 PM MST...

At 508 PM MST, Doppler radar was tracking a strong thunderstorm over
Mormon Lake, or 17 miles east of Sedona, moving northwest at 50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Arroyo Park, Upper Lake Mary, Bow and Arrow Park, Pine Canyon,
Ashurst Lake, Coconino Community College, Flagstaff Pulliam Airport,
Railroad Springs, Fisher Point, Ponderosa Trails Park, Oak Creek
Vista Overlook, Kachina Village, Boot Lake, Fort Tuthill County Park,
Mormon Mountain, Mormon Lake, Schnebly Hill Overlook, Munds Park,
Marshall Lake, and Indian Gardens.

This includes the following highways...
 Route 66 between mile markers 192 and 195.
 Interstate 40 between mile markers 190 and 196.
 Interstate 17 between mile markers 311 and 339.
 State Route 89A between mile markers 379 and 398.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3501 11127 3477 11157 3508 11192 3522 11173
TIME...MOT...LOC 0008Z 153DEG 42KT 3490 11151

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Konieczny

The radar

The Flagstaff radar (KFSX), 47 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Yavapai

When
July 14, 5:15 PM MST
Where
Yavapai County, 6.86 mi E of Camp Verde Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
34.540, -111.710

Estimated ping pong ball sized hail at Bullpen Day Use Area. Report from social media.

Flash Flood, Yavapai

When
July 14, 7:00 PM MST to July 15, 12:00 PM MST
Where
Yavapai County, 0.9 mi SW of Humboldt to 0.72 mi W of Humboldt
Cause
Heavy Rain
Reported by
Other Federal Agency
Coordinates
34.490, -112.240

The USGS stream gauge along the Agua Fria River near Humboldt (AFHA3) reported a 7.86 foot rise starting at around 700 PM, peaking at around 9 PM, and retrning to near normal at around 1 AM. The Agua Fria River gauge near Mayer (AFMA03) began to rise at around 100 AM, rose 2.5 feet by 200 AM, and the dropped to near normal at 1200 PM on the 15th.

There was a Swift water rescue at 835 PM off of Bradshaw Mountain Road in the Quailwood Subdivision (Agua Fria River). Vehicle in the water with two occupants. Report from spotter on social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2024Every state in 2024This day in weather historyWarnings in Arizona, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1205963, 1205962.